Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 98, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 9, 2004, 5:33 PM MDT for Douglas County, Elbert County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2004, 5:33 PM MDT (23:33 UTC)
- Expired
- Jul 9, 2004, 6:15 PM MDT
- In force
- 42 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
Counties Douglas County, CO, Elbert County, CO
The radar
The Denver radar (KFTG), 59 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1706 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 1337 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KBOU 092333
SVRBOU
COC035-039-100015-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
530 PM MDT FRI JUL 9 2004
THE NATIONAL WEATHER SERVICE IN DENVER IS EXTENDING THE
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO
SOUTHEASTERN DOUGLAS COUNTY IN NORTHEAST COLORADO
* UNTIL 615 PM MDT
* AT 529 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF ELBERT...OR ABOUT 19 MILES
SOUTHEAST OF CASTLE ROCK...MOVING EAST AT 10 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ELBERT...
ELIZABETH AND KIOWA.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
HAIL UP TO ONE INCH IN DIAMETER...WIND GUSTS TO AROUND 60 MPH...
HEAVY RAIN AND INTENSE LIGHTNING ARE LIKELY WITH THIS SEVERE
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE COVER IN A
STURDY SHELTER UNTIL THIS STORM PASSES.
LAT...LON 3927 10482 3913 10481 3913 10445 3937 10439
3939 10456
$$
BAKERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:06 PM MDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 9, 3:06 PM MDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 306 PM MDT FRI JUL 9 2004 .SHORT TERM DISCUSSION...CURRENT CONDITIONS SHOW A MUCH IMPROVED ENVIRONMENT FOR CONVECTION THIS AFTERNOON COMPARED TO THE LAST TWO. FIFTIES AND LOW 60S DEW POINTS ABOUND ACROSS THE PLAINS. DECENT SOUTHEASTERLY BOUNDARY LAYER FLOW IN THE UPSTREAM ASSURES THIS FETCH OF MOISTURE TO CONTINUE. CURRENT WATER VAPOR PICTURES ARE SHOWING A SIGNIFICANT PLUG OF MOISTURE MOVING NORTH- NORTHEASTWARD OUT OF THE SOUTHWESTERN UNITED STATES. CURRENT RADARS ARE SHOWING SOME CONVECTION STARTING IN THE FOOTHILLS OF THE FRONT RANGE...BUT LITTLE ON THE PLAINS YET. THE LATEST ACARS SOUNDINGS WITH DENVERS CURRENT OBSERVED TEMPERATE AND DEW POINT VALUES SHOW CAPES IN THE 2000-3000 JOULES/KG RANGE. CROSS SECTIONS SHOW VERY GOOD POTENTIAL INSTABILITY THROUGH THE EVENING TONIGHT. LAPSE FIELDS ARE STILL SHOWING A BIT OF CIN OUT ON THE PLAINS. WITH NEARLY CLOUD FREE SKIES OUT THERE STILL AND SOME OUTFLOWS MOVING ABOUT FROM THE FOOTHILLS CONVECTIONS IT WILL ONLY BE A MATTER OF TIME UNTIL IT GOES ON THE PLAINS. WILL UP POPS A BIT THIS EVENING...BUT WILL REFRAIN FROM LIKELY COVERAGE AT THIS TIME. ON SATURDAY...THE MODELS ARE SHOWING THE UPPER RIDGE AXIS TO MOVES EASTWARD A BIT AND FLATTEN DOWN TO THE SOUTHEAST...WITH A WEAK UPPER TROUGH EMBEDDED. THE FLOW ALOFT IS PROGGED MORE SOUTHWESTERLY AT ABOUT 50 KNOTS IN THE JET LEVEL. CROSS SECTIONS SHOW PRETTY DECENT MOISTURE THROUGH MUCH OF THE ATMOSPHERE FOR MUCH OF THE DAY. THERE IS A BIT OF SYNOPTIC SCALE ASCENT PROGGED THROUGH EARLY AFTERNOON ..THEN SUBSIDENCE IS PROGGED OVER US BY LATE IN THE DAY. GRIDS SHOW THE THETA-E AXIS OVER THE PLAINS MOST OF THE DAY...THEN PARTIALLY FLUSH IT EASTWARD BY 00Z LATE IN THE AFTERNOON. THE BEST CAPE IS OVER THE EAST AND LASTS LONGER INTO THE AFTERNOON. THE POTENTIAL INSTABILITY ON THE CROSS SECTIONS IS LESS THEN THIS EVENINGS AND THERE IS MORE A MID LEVEL CAP AROUND ON SATURDAY. WILL LEAVE THE 20% POPS GOING. FOR TEMPERATURES...GRIDS SHOW SATURDAYS HIGHS ABOUT 0.5 TO 1.5 C COOLER THEN TODAYS. .LONG TERM DISCUSSION...NOT MUCH CHANGES THROUGH WEDNESDAY AS UPPER RIDGE BUILDS SMACK OVER COLORADO. ENOUGH LOW AND SOME MID LEVEL MOISTURE REMAIN IN PLACE FOR A FEW AFTERNOON AND EVENING STORMS. FOR SATURDAY EVENING...A WEAK WAVE SHOULD BE PUSHING EAST ACROSS THE PLAINS SO BOOSTED POPS INTO THE SCATTERED CATEGORY OUT THERE. THE TIMING OF THIS WAVE IS A BIT TOUGH WITH SUCH WEAK FLOW ALOFT...SO LATER SHIFTS MAY HAVE TO ADJUST POPS FURTHER TO ACCOUNT FOR SPEED. OTHERWISE...TEMPERATURES SHOULD BE WARMING ABOVE 90F AGAIN SUNDAY THROUGH TUESDAY AS MID LEVEL TEMPS WARM AND ATMOSPHERE DRIES A BIT BEHIND UPPER WAVE. BY WEDNESDAY OR THURSDAY...MEDIUM RANGE MODELS INDICATE ENOUGH NORTHWEST FLOW ALOFT DEVELOPING OVER THE CENTRAL PLAINS TO PUSH A FRONT THROUGH EASTERN COLORADO. WILL INCREASE POPS SLIGHTLY FOR THOSE PERIODS AND KEEP COOLER TEMPS ALREADY IN FORECAST. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && KOOPMEINERS/BARJENBRUCH
Hazardous weather outlook, Jul 9, 10:59 AM MDT, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1059 AM MDT FRI JUL 09 2004 COZ030>051-101200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1059 AM MDT FRI JUL 09 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT PLENTY OF MOISTURE...BOTH ALOFT AND AT THE SURFACE...ALONG WITH AMPLE HEATING WILL ALLOW FOR SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND FOOTHILLS BY 1 PM...THEN OUT ON THE PLAINS BY 3 PM. THE STORMS WILL PRODUCE STRONG WIND GUSTS...LARGE HAIL...AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE FORECAST AREA EACH AFTERNOON AND EVENING. AT THIS TIME...IT APPEARS THAT MOST OF THE STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINS AND GUSTY WINDS. FURTHER REFINEMENTS REGARDING THE THREAT OF ANY SEVERE STORMS WILL BE ADDRESSED IN FUTURE UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AFTER 1 PM.
In the hours before
Local storm report, Jul 9, 2:47 PM MDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
247 PM MDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 2 S TINY TOWN 39.57N 105.22W
07/09/2004 0.75 INCH JEFFERSON CO TRAINED SPOTTER
&&
JKLocal storm report, Jul 9, 4:04 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
404 PM MDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 2 S TINY TOWN 39.57N 105.22W
07/09/2004 0.75 INCH JEFFERSON CO TRAINED SPOTTER
0352 PM TSTM WND GST BENNETT 39.76N 104.42W
07/09/2004 66 MPH ADAMS CO TRAINED SPOTTER
&&
JKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 6:37 PM MDT | Tornado Warning | BOU | Logan | 38 min |
| Jul 9, 2:32 PM MDT | Severe Thunderstorm Warning | BOU | Jefferson | 43 min |
| Jul 9, 3:15 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Denver, Douglas | 45 min |
| Jul 9, 3:46 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 44 min |
| Jul 9, 4:04 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Elbert | 56 min |
| Jul 9, 5:06 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Elbert | 29 min |
| Jul 9, 5:22 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 53 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.